“One of the things that I thought was very poignant about the case I presented is that this patient was a rheumatologist,” Dr. Bunning says. “Rheumatologists pay pretty close attention to aches and pains,” but despite that, it took months to attain a diagnosis. The patient’s symptoms included fatigue, rashes, spasms of the left thigh and gluteal muscles with standing and progressive hip pain, “but he wasn’t thinking, ‘My hip is poisoning the rest of me,’” Dr. Bunning explained.
You Might Also Like
Explore This IssueSeptember 2014
Also By This Author
On Oct. 5, 2012, the patient’s orthopedic surgeon ordered an MRI, which showed synovial thickening and inflammation in the left hip. Two aspirations of the hip were culture negative. Another consulting orthopedic surgeon had written a paper about cobalt toxicity and was certain of the diagnosis: adverse reaction from metal debris.
The patient’s left hip revision was performed on Oct. 17, 2012. On that date, his serum cobalt was 20.0 mcg/L (normal 0.1–0.4 mcg/L), and his serum chromium was 3.5 mcg/L (normal <1.1 mcg/L). On Jan. 28, 2013, his serum cobalt level was 2.7 mcg/L, chromium was 2.3 mcg/L, and all of his symptoms resolved.
The case presented in The Lancet involved a 55-year-old man.2 He underwent hip surgery in November 2010 to replace his left hip ceramic implant with a metal-on-polyethylene implant.
In May 2012, the patient presented with severe heart failure and hypothyroidism, and his estimated ejection fraction by echocardiography was 25%. A radiograph of the left hip showed a myositis ossificans-like picture that was attributed to metal debris. The patient’s heparin‑blood cobalt and chromium levels were significantly increased at 15,000 nmol/L (normal <15•3 nmol/L) and 942 nmol/L (normal <9•6 nmol/L), respectively.
The patient was referred to his orthopedic surgeon and underwent surgery to replace his hip prosthesis. The metal head of the hip prosthesis was severely damaged, likely because of remaining ceramic particles from the replacement procedure in 2010. The patient also had a cardioverter-defibrillator implanted to address severe heart failure.
Fourteen months after the metal hip was removed, the patient’s heparin-blood concentrations of cobalt and chromium were 1,460 nmol/L and 365 nmol/L, respectively. His cardiac function had improved to a 40% ejection fraction.
The case presented in The New England Journal of Medicine involved a 59-year-old woman.1 She had undergone a right total hip replacement four years previously and a left total hip replacement three years previously. Her artificial joints were metal-on-metal systems.
She presented to her primary care physician with a cough, exertional dyspnea and foot swelling that had developed two weeks earlier. She was diagnosed with pneumonia and “travel-related edema” and treated with antibiotics. In the subsequent 12 months, she continued to experience progressive dyspnea, edema and fatigue, and an episode of ventricular tachycardia. Subsequent treatments included medication for new-onset heart failure, a procedure for an implantable cardioverter-defibrillator, a procedure to implant a left ventricular assist device and a heart transplant. Two months after her heart transplant, she was recovering as expected, but her labs showed evidence of hypothyroidism that was attributed to amiodarone. She also developed cataracts and progressively worsened in the subsequent months.